Ketamine Overdose Signs, Symptoms, & Effects

Recreational Use of Ketamine

Ketamine is an injectable anesthetic drug that has seen a rise in popularity as a recreational club drug. While it is officially prescribed in a liquid injectable form, it is often sold illegally in a powder or pill form. People using ketamine recreationally can snort, smoke, inject, or dissolve the drug into liquids that are orally ingested. Ketamine does not have the reputation for deadly overdoses, like opioids or other drugs, but the short-term and long-term effects of the drug can still lead to dangerous consequences.

Ketamine Overdose | Dangers of Abusing Ketamine
The high from ketamine comes on quickly and can last for up to two hours. Ketamine is a dissociative drug. Under small doses, the effect is a euphoric “body high,” or a state of extreme relaxation, making it a popular club drug. Under heavier doses, people taking ketamine may become so sedated that they are immobilized. Some have even described having out-of-body experiences. This state is known as being in the “K-hole.” A person using ketamine may also experience visual or auditory hallucinations, rapid heart rate, high blood pressure, nausea, and vomiting. The fact that the drug can be dissolved into liquid without altering the taste, along with the near-paralyzed state one may experience under a heavy dose, makes ketamine a popular date rape drug. Ketamine may also be cut with other drugs. This makes dose strength difficult to anticipate, which can lead to unexpected results.
Due to the anesthetic properties of ketamine, people taking the drug may sustain severe injuries while using it and not even know. Being oblivious to concussions, deep cuts, or broken bones, people using ketamine may ignore their wounds -leading to permanent damage, infection, or secondary injuries. Regular use of ketamine can also result in permanent kidney damage. People who use ketamine on a long-term basis may develop a tolerance to the drug or become dependent upon it. Fortunately, the withdrawal symptoms from ketamine are mild, compared to most addictive drugs, and tend to resolve within a few days. Recovery from ketamine addiction involves mostly cognitive behavioral therapy, which focuses more on the patient’s habits and frame of mind than physical detox or rehabilitation.
The typical person using ketamine has no way of estimating how much of the drug is actually being ingested. The amount of ketamine that is considered to be dangerous depends on each individual’s body mass. People with mental health conditions are more likely to experience frightening hallucinations, often with disastrous results. Since ketamine is popular in the club scene, many people using the drug mix it with alcohol or other substances. This practice significantly increases the risk of overdose. Overdose symptoms include:
  • Paralysis
  • Seizures
  • Nausea
  • Vomiting
  • Violent outbursts (due to hallucinations)
  • Unconsciousness
  • Coma
The combination of the loss of consciousness, decrease in motor function and vomiting can cause one to choke on their own vomit. If you see someone who you know or suspect to have taken ketamine become unconscious, roll the person onto their side and contact emergency medical services. You could end up saving this person’s life.
Ketamine Overdose
How Would You Rate This Page?